Wyoming, 2016High Wind in Wyoming, February 18 to 19, 2016
February 18 to 19, 2016 · NWS BYZ · 1 event in 1 county or zone
Another unusually strong February Pacific front blasted across the Billings Forecast Area on February 18th and 19th. Strong pressure rises were noted behind the front.
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Another unusually strong February Pacific front blasted across the Billings Forecast Area on February 18th and 19th. Strong pressure rises were noted behind the front. These strong pressure rises combined with steep lapse rates resulted in high wind gusts across the Sheridan Foothills.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Billings, MT wrote its last area forecast discussion before the first event at Feb 18, 9:51 AM MST, 3 hours 2 minutes earlier.
Area forecast discussion, Feb 18, 9:51 AM MST, 3 hours 2 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE BILLINGS MT
951 AM MST THU FEB 18 2016
.UPDATE...
STAGE IS SET FOR A BLUSTERY ACTIVE AFTERNOON AND EVENING WITH
FRONTAL PASSAGE TODAY. LOTS OF WIND IN THE 850-700MB LAYER WHICH
HAS A GOOD CHANCE OF REACHING THE GROUND DUE TO A DYNAMICAL SYSTEM
MOVING ACROSS OUR FORECAST AREA. FOR THIS MORNING...I TWEAKED
WINDS AND POPS PER RADAR AND SATELLITE TRENDS. REST OF FORECAST
LOOKS GOOD. ANTICIPATING SCATTERED GROUPEL SHOWERS WITH
ASSOCIATED HIGH WINDS DEVELOPING BY EARLY TO MID AFTERNOON. BT
&&
.SHORT TERM...VALID FOR TDY AND FRI...
A POWERFUL PACIFIC STORM SYSTEM WILL BRING STRONG WINDS TO THE
AREA THIS AFTERNOON THROUGH TOMORROW. UPGRADED HIGH WIND WATCHES
TO A HIGH WIND WARNING STARTING AT NOON FOR WESTERN AREAS...3 PM
CENTRAL AND 6 PM FOR SOUTHEAST MONTANA. MAINTAINED THE START TIME
FOR THE WIND ADVISORY FOR LIVINGSTON AND NYE AREAS. THE WARNINGS
WILL CONTINUE THROUGH NOON FRIDAY FOR WEST AND CENTRAL AREAS...AND
THROUGH 6PM FOR SOUTHEAST MONTANA.
PACIFIC SYSTEM IS CURRENTLY MOVING THROUGH WASHINGTON AND
OREGON...PUSHING AN AREA OF CONVECTION AHEAD OF IT. SEEING SEVERAL
LIGHTNING STRIKES EMBEDDED WITH THIS ACTIVITY AS IT MOVES INTO
IDAHO. EXPECT THIS SYSTEM TO ARRIVE IN THE WESTERN ZONES EARLY
THIS AFTERNOON WITH AN ORGANIZED COLD FRONT DEVELOPING ONCE IT
SLIDES EAST OF THE DIVIDE. MODELS ALL IN GOOD AGREEMENT WITH AN
INITIAL SURGE OF STRONG WINDS FOLLOWING THE COLD FRONT THROUGH THE
AREA WHICH DROVE THE WARNING TIMING. IN ADDITION TO THE WIND COULD
SEE A FEW THUNDERSTORMS DEVELOP ALONG THE FRONT AS WELL. OUTSIDE
OF THE MOUNTAINS NOT EXPECTING A BIG PRECIPITATION EVENT WITH THIS
SYSTEM DUE TO THE STRONG DOWNSLOPE...BUT THERE IS ENOUGH MOISTURE
ADVECTION TO PRODUCE SCATTERED PRECIPITATION AND MAYBE A SQUALL
LINE AS THE SYSTEM MOVES THROUGH...ESPECIALLY THIS AFTERNOON
INTO THIS EVENING.
OVERNIGHT HOURS ARE GENERALLY A POOR TIME TO SEE STRONG SURFACE
WINDS IN OUR AREA...HOWEVER WITH 850-700MB WINDS OF 50 TO
70KTS...STRONG PRESSURE RISES AND HINTS OF MOUNTAIN WAVE
PROPAGATION INTO EASTERN MONTANA...ALONG WITH ANY SHOWER ACTIVITY
PRESSING THESE STRONG WINDS DOWN TO THE SURFACE HAVE KEPT HIGH
WIND WARNING GOING ACROSS THE AREA THROUGH THE NIGHT INTO FRIDAY
MORNING. THE MOST LIKELY AREAS TO SEE DAMAGING WIND GUSTS
OVERNIGHT WILL BE ELEVATED LOCATIONS AND FOOTHILLS. FOR LOW LYING
AREAS WILL SEE WINDS DIMINISH ONCE THE INITIAL WAVE PASSES MID
EVENING...BUT AN OCCASIONAL STRONG GUST WILL REMAIN POSSIBLE. A
SECOND SURGE OF STRONG WINDS ARRIVES OVER WESTERN ZONES AROUND
SUNRISE ON FRIDAY AND WILL FOLLOW A DISTURBANCE EASTWARD THROUGH
THE DAY. BY MID DAY FRIDAY SHOULD SEE WINDS TAPERING OFF OVER
WESTERN ZONES...WITH SOUTHEAST MONTANA HOLDING ON TO OCCASIONAL
STRONG GUSTS INTO THE LATE AFTERNOON HOURS.
TEMPERATURES AHEAD FRONT ARE EXPECTED TO GET INTO THE 60S THIS
AFTERNOON...POTENTIALLY SETTING RECORDS IN SOME AREAS. FOR
BILLINGS THE RECORD HIGH FOR TODAY IS 62 DEGREES. CHAMBERS
.LONG TERM...VALID FOR SAT...SUN...MON...TUE...WED...
UPPER-LEVEL FLOW IS MOSTLY ZONAL FOR THE WEEKEND AND EARLY NEXT
WEEK. THIS FLOW SHOULD DELIVER COOLER WX THAN WHAT WE HAVE SEEN
RECENTLY...BUT TEMPS SHOULD STILL REMAIN AT OR ABOVE AVERAGE.
FOR SAT INTO SAT NIGHT...A WEAK SHORTWAVE TROUGH SHOULD TRACK
ACROSS THE REGION BRINGING A LOW CHANCE OF SHOWERS. BREEZY
CONDITIONS ARE POSSIBLE AGAIN DURING THE DAY ON SAT DUE TO THE
COMBINATION OF WINDS JUST OFF THE SURFACE...GOOD LAPSE
RATES...AND DECENT SFC PRESSURE RISES.
DRY WX EXPECTED FOR SUN UNDER SHORTWAVE RIDGING. THEN A FEW
SHOWERS ARE POSSIBLE FOR THE SOUTHWESTERN HALF OF THE CWA MON INTO
MON NIGHT AS A SHORTWAVE TROUGH CROSSES THE WESTERN CWA. A MORE
AMPLIFIED RIDGE MOVES IN FOR TUE-THU...BRINGING DRY WX OVERALL. STILL
COULD SEE A SHORTWAVE TROUGH EMBEDDED IN NORTHERLY FLOW BRING
SCATTERED SHOWERS TO EASTERN ZONES...ALTHOUGH FELT CONFIDENCE WAS
TOO LOW TO INTRODUCE POPS AT THIS TIME. RMS/CHAMBERS
&&
.AVIATION...
LOTS OF WIND COMING TO THE AREA TODAY THROUGH FRIDAY. GUSTY SW
WINDS AT KLVM WILL INCREASE TO 40-50 KTS THIS MORNING. STRONG GUSTY
WINDS WILL SPREAD EAST THROUGH THE DAY...IMPACTING KBIL BY MID
AFTERNOON...AND THE REST OF THE FORECAST AREA BY EVENING.
VFR WILL PREVAIL OVER MOST OF THE AREA EARLY THIS MORNING...WITH
A SNOW EXPECTED OVER THE BEARTOOTHS/ABSAROKAS. MOUNTAIN
OBSCURATIONS WILL INCREASE THROUGH THE DAY.
RAIN AND SNOW SHOWERS WILL MOVE INTO THE AREA AROUND KLVM AFTER
15Z TODAY. SHOWERS AND ISOLATED THUNDERSTORMS WILL SPREAD EAST
INTO THE KBIL AND KSHR AREAS THIS AFTERNOON...AND ACROSS EASTERN
MOST ROUTES THROUGH THE EVENING. MVFR CONDITIONS CAN BE EXPECTED
WITH PRECIPITATION. ISOLATED IFR/LIFR CONDITIONS ARE ALSO POSSIBLE
IN HEAVIER AND/OR WIND BLOWN PRECIPITATION. GILSTAD
&&
.PRELIMINARY POINT TEMP/POPS...
TDY FRI SAT SUN MON TUE WED
-------------------------------------------------------
BIL 064 043/058 036/049 029/045 030/044 029/042 029/051
4/T 21/N 12/W 11/N 12/W 20/B 01/B
LVM 058 041/051 035/041 026/040 028/039 025/040 028/047
5/T 21/N 23/W 11/N 23/W 20/B 10/U
HDN 068 039/058 034/050 027/045 026/045 025/042 025/051
3/T 31/N 12/W 11/U 12/W 21/B 01/B
MLS 066 042/056 033/049 028/044 026/046 026/042 026/048
2/W 61/N 12/W 21/B 11/B 11/B 01/B
4BQ 068 039/056 031/050 027/043 025/046 025/042 025/049
1/N 41/N 02/W 21/B 11/B 11/U 01/B
BHK 065 040/052 030/048 026/038 023/043 023/039 023/044
1/B 61/N 12/W 21/B 11/U 11/B 11/B
SHR 067 040/053 029/046 024/042 022/042 023/041 022/049
1/N 20/N 02/W 11/B 12/W 21/B 11/B
&&
.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...HIGH WIND WARNING IN EFFECT UNTIL NOON MST FRIDAY FOR ZONES
28-34-40>42-63.
HIGH WIND WARNING IN EFFECT FROM 3 PM THIS AFTERNOON TO NOON
MST FRIDAY FOR ZONES 29-30-35-38-39-56-57.
HIGH WIND WARNING IN EFFECT FROM 6 PM THIS EVENING TO 6 PM
MST FRIDAY FOR ZONES 31>33-36-37-58.
WIND ADVISORY IN EFFECT UNTIL 6 PM MST FRIDAY FOR ZONES
65-66.
WY...HIGH WIND WARNING IN EFFECT FROM 3 PM THIS AFTERNOON TO NOON
MST FRIDAY FOR ZONE 99.
&&
WEATHER.GOV/BILLINGSHazardous weather outlook, Feb 18, 11:03 AM MST, 1 hour 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BILLINGS MT
1103 AM MST THU FEB 18 2016
MTZ028>042-056>058-063>068-WYZ098-099-181915-
SOUTHERN WHEATLAND-MUSSELSHELL-TREASURE-NORTHERN ROSEBUD-CUSTER-
FALLON-NORTHERN STILLWATER-YELLOWSTONE-POWDER RIVER-CARTER-
SOUTHERN BIG HORN-EASTERN CARBON-NORTHERN PARK-
NORTHERN SWEET GRASS-GOLDEN VALLEY-RED LODGE FOOTHILLS-
NORTHERN BIG HORN-SOUTHERN ROSEBUD-JUDITH GAP-PARADISE VALLEY-
LIVINGSTON AREA-BEARTOOTH FOOTHILLS-ABSAROKA/BEARTOOTH MOUNTAINS-
CRAZY MOUNTAINS-NORTHEAST BIGHORN MOUNTAINS-SHERIDAN FOOTHILLS-
1103 AM MST THU FEB 18 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...SOUTH CENTRAL MONTANA...SOUTHEAST MONTANA AND NORTH
CENTRAL WYOMING.
.DAY ONE...THIS AFTERNOON AND TONIGHT
STRONG WINDS ARE EXPECTED ACROSS THE REGION. PLEASE SEE YOUR LOCAL
FORECAST AND THE LATEST WEATHER ALERTS FOR YOUR AREA.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
STRONG WINDS ARE EXPECTED ACROSS THE REGION FRIDAY. PLEASE SEE
YOUR LOCAL FORECAST AND THE LATEST WEATHER ALERTS FOR YOUR AREA.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
In the hours before
Local storm report, Feb 18, 7:12 AM MST, 5 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
712 AM MST THU FEB 18 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0300 AM NON-TSTM WND GST 2 WSW LIVINGSTON 45.65N 110.60W
02/18/2016 M67.00 MPH PARK MT DEPT OF HIGHWAYS
&&
LDHigh Wind, Sheridan Foothills
- When
- February 18, 12:53 PM MST to February 19, 5:00 AM MST
- Where
- Sheridan Foothills forecast zone
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- ASOS
A wind gust of 59 mph was recorded at the Sheridan Airport. Damaging wind gusts of 60 to 70 mph were reported in Story. Damage across the Story area consisted of various tree limbs along with a large pine tree being snapped. In addition, several trees were uprooted and fell on houses, as well as power lines resulting in some power outages.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Weather in Minnesota, February 18, 20161 death · $5,000 · 1 event
- High Wind in Wyoming, February 18 to 19, 201679 kt wind · 89 events
- Winter Storm and High Wind in Wyoming, February 18 to 19, 2016$275,000 · 90 kt wind · 15 events
- Wildfire in Oklahoma, February 18 to 19, 2016$250,000 · 4 events
- High Wind in South Dakota, February 18 to 19, 201672 kt wind · 23 events
- Avalanche and High Wind in Nebraska, February 18 to 19, 201672 kt wind · 20 events
- High Wind in Colorado, February 18 to 19, 2016129 kt wind · 17 events
- High Wind in Nebraska, February 18 to 19, 201661 kt wind · 11 events
- High Wind in North Dakota, February 18 to 19, 201653 kt wind · 10 events
- High Wind in Colorado, February 18 to 19, 2016103 kt wind · 9 events
- High Wind in Montana, February 18 to 19, 201661 kt wind · 8 events
- High Wind in Montana, February 18 to 19, 201656 kt wind · 8 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 614165.